Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 52, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2021, 7:35 PM CDT for Phillips County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 7:35 PM CDT (00:35 UTC)
- Expired
- May 24, 2021, 8:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
287
WUUS53 KGID 250035
SVRGID
KSC147-250115-
/O.NEW.KGID.SV.W.0052.210525T0035Z-210525T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
735 PM CDT Mon May 24 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Phillips County in north central Kansas...
* Until 815 PM CDT.
* At 733 PM CDT, severe thunderstorms were located along a line
extending from near Prairie View to 9 miles northwest of Speed to
near Logan, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Prairie View around 740 PM CDT
Long Island around 745 PM CDT.
Speed around 750 PM CDT.
Other locations in the path of these severe thunderstorms include
Woodruff and Phillipsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3998 9963 4000 9959 4000 9917 3998 9916
3967 9917 3957 9939 3957 9963
TIME...MOT...LOC 0033Z 234DEG 31KT 3989 9962 3976 9957 3966 9962
HAIL...1.00IN
WIND...60MPH
$$
Wesely2 follow-up statements
385
WWUS53 KGID 250043
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
743 PM CDT Mon May 24 2021
KSC147-250115-
/O.CON.KGID.SV.W.0052.000000T0000Z-210525T0115Z/
Phillips KS-
743 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR PHILLIPS COUNTY...
At 741 PM CDT, severe thunderstorms were located along a line
extending from near Long Island to near Prairie View to near Logan,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Long Island around 745 PM CDT.
Speed around 800 PM CDT.
Glade around 810 PM CDT.
Phillipsburg around 815 PM CDT.
There is some rotation along the leading edge of the bow near
Prairie View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3998 9963 4000 9959 4000 9917 3998 9916
3967 9917 3957 9939 3957 9963
TIME...MOT...LOC 0041Z 249DEG 26KT 3992 9954 3983 9950 3958 9957
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Wesely936
WWUS53 KGID 250102
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
802 PM CDT Mon May 24 2021
KSC147-250115-
/O.CON.KGID.SV.W.0052.000000T0000Z-210525T0115Z/
Phillips KS-
802 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL PHILLIPS COUNTY...
At 800 PM CDT, a severe thunderstorm was located 8 miles southeast of
Woodruff, or 9 miles north of Phillipsburg, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural portions of northeastern Phillips County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3991 9955 4000 9946 4000 9917 3998 9916
3970 9917 3965 9936 3963 9953
TIME...MOT...LOC 0100Z 237DEG 30KT 3989 9935
HAIL...1.00IN
WIND...60MPH
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:28 PM CDT, 7 minutes earlier.
Area forecast discussion, May 24, 7:28 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 728 PM CDT Mon May 24 2021 ...Aviation Update... .DISCUSSION...(This evening through Monday) Issued at 501 PM CDT Mon May 24 2021 General overview of the entire 7-day forecast: Precipitation trends: Overall, we remain in a fairly active late-May weather pattern. However, the vast majority of rain/thunderstorm chances (Pops) are concentrated tonight into Tuesday morning, Wednesday evening- overnight and then again this weekend into early next week (Memorial Day). In between these myriad Pops, we are actually a maintaining at least a 24-hour dry period centered on Thursday night-Friday daytime, which if nothing else will allow those areas that could see a bit too much rain between now and then a chance to dry a bit. Severe thunderstorm/flooding concerns: Per SPC, our entire coverage area (CWA) remains in a Marginal/Slight Risk for late this afternoon into tonight (seems mostly justified...especially within western/southern counties). The Day 2 then features a Marginal Risk for roughly our southeastern 1/3, although this forecaster feels this is probably most justified for possible lingering strong to marginally-severe storm right away in the morning, and less-so for the "main" afternoon-evening time frame, which unless a few of the latest short term models (NAM/HRRR) are really out to lunch, the later- day threat should focus at least slightly south-southeast of our CWA altogether. Turning to Day 3, Wednesday evening-overnight is then our next fairly legitimate threat of severe storms and possible hydro issues, with SPC already assigning Slight Risk to the entire CWA (and WPC assigning a Slight Risk of excessive rainfall to most of the CWA as well). With all the shorter-term concerns just in the next 12-18 hours, this discussion will not really further address this Day 3 severe/hydro threat, but want to make it very clear that this looks like a somewhat later, mainly post-sunset "show" for most of the CWA, and COULD feature potential for one of our first somewhat-organized damaging wind threats of the season. Plenty of details to pin down between now and then. Temperature-overview: Certainly no major changes from previous forecast, but if anything highs were trended down at least a few degrees in the longer term, including days such as Saturday (down roughly 5 degrees most areas). More specifically, the majority of the next week looks to feature highs in the 70s and lows in the 50s-low 60s. However, a couple of warmer/cooler exceptions look to be Tuesday-Wednesday daytime (better chance of warmer highs in the low 80s UNLESS clouds are more abundant than expected)...and Thursday night (one of the cooler-looking nights we have seen in a while with lows perhaps as chilly as the mid-upper 40s most areas). With the big-picture messages covered above, will now move on to a look at current conditions and a more detailed look SOLELY at the next 36 hours/3 forecast periods: Current/recent weather scene as of 4 PM (including tying it in with very short term expectations): Although it's FAR too early to start downplaying our late afternoon-evening severe weather threat too aggressively, will state up front that the widespread low clouds and only limited/fleeting patches of sunnier skies so far today have not only caused high temperatures to fall a good 2-5+ degrees short of early-morning expectations (most areas should top out 73-78), but it's also not done any favors for bolstering our severe storm threat, at least in the near-term (obviously a good thing). In short, it's becoming increasingly-clear that the "main show" of severe storms in the Central Plains this evening should focus within the GLD/DDC coverage areas in western KS, with our CWA more along the "fringes of the action" but with a few severe storms still quite possible. In the mid-upper levels, water vapor satellite imagery and short term model data reveal broad west- southwesterly flow overhead, with our region being brushed by the southern end of a shortwave trough mainly lifting northeastward from the NE/WY/SD border region. Earlier today, a pesky area of lighter showers (Nebraska CWA) and non-severe thunderstorms (mainly KS zones) marched from west-to-east across our area before moving out/fading away. Most places didn't receive much rain from this, but localized parts of mainly KS received in excess of 1-inch. Tying this in with ongoing/upcoming weather, the primary outflow boundary from the activity overnight-earlier today settled into northwest/west-central KS, where ongoing severe storms are most robust. Meanwhile, the extensive clouds and resultant lower instability/less-focused surface convergence in our CWA has kept us quiet thus far. At the surface, southerly breezes generally sustained 10-15 MPH/gusting up to around 25 MPH especially in eastern zones dominates the current scene. Late this afternoon-overnight: We are closely watching mainly our far western/southwestern zones for the primary possible severe storm threat through sunset. Latest analysis indicates halfway decent (but not extraordinary) 0-1 kilometer mixed-layer CAPE of 1000-1500 J/kg over our CWA, in the presence of decent bulk shear as high as 40+ knots west (lower east). These parameters are certainly supportive of at least transient supercell structures, but the longer it takes for convection to develop north-northeastward into our CWA, the more "iffy" a sustained supercell threat might become as we gradually lose low-level instability this evening. Certainly if/when severe storms move in, large hail/damaging winds mainly into the ping pong ball/60 MPH range are the primary threats, although at least a brief/transient tornado threat could also exist through mainly sunset or so. Putting some faith in the last few HRRR runs, it's starting to look like our far western zones might be pretty much the only pre-sunset threat area, while the earlier-initiating intense storms over western KS instead dive more east-southeast into central/south central KS and miss our area altogether. Even if we miss out on the main surface-based threat, at least slightly elevated strong to marginally-severe storms could blossom later this evening into northern/even northeast parts of the CWA with mainly a hail threat. Turning to the later-night hours, our biggest concern is whether or not a generally west-to-east oriented storm cluster develops over and/or drifts eastward into our KS zones along the nose of a roughly 40KT low level jet (evident at 850 millibars). Both the HRRR/NAMNest show this "secondary show" in our south to some degree, and if this occurs the primary concern would in theory turn to hydro. Although most of our southern CWA has been fairly dry over the past week (since the localized/significant flooding on the 16th far south), anything more than 1-2" of rain in a short time could start causing minor flooding pretty readily, so this will need watched. Given the fairly dry past week, along with lack of a pronounced signal for 2+" of rain in the 12Z HREF QPF probability matched- mean, opted against a formal Flash Flood Watch, but will continue to carry overnight hydro concerns in our local HWO. Meanwhile, most of especially our north half should have a dry late night, and Pops are much lower to non-existent here. Could foresee some fog development depending on cloud trends, but not enough confidence to introduce to forecast. Low temps overnight aimed mid 50s far west-central north...to upper 50s-low 60s most places. Tuesday daytime: As already touched on, do not have a lot of confidence in the going Marginal Risk of severe in our southeast 1/3, as normally- reliable HRRR/NAMNest strongly suggest that the "main show" in the afternoon-evening should focus at least slightly south-through- southeast of our CWA, within the main subtle surface convergence zone along a weak trough axis progged to cross our area during the daytime hours. However, at least right away in the morning (mainly sunrise-10 AM, we could still see a cluster of strong to perhaps marginally-severe storms ongoing over mainly our KS zones (although the main threat should be lingering heavy rain). Overall though, the big story for this period is that most of the CWA looks dry for most of the day, with even a decent chance of increasing sunshine from west-to-east, especially in the afternoon. Should this occur, confidence is higher than today in reaching forecast highs, which were changed little from previous and mainly aimed 80-82. Afternoon breezes generally around 10 MPH from a westerly direction most areas behind the aforementioned weak trough axis. Tuesday evening-night: Confidence is growing that this already-mostly-void of PoPs period will be even more outright-dry, and other than a slight chance of early-evening storms in our extreme southeast (Mitchell Co area), have the rest of the night dry with fairly high confidence. With rather light/variable breezes anticipated, later shifts will have to take a closer/better look for fog potential, but no big signal at this time. Low temps generally looking about 5 degrees cooler than tonight, mainly mid 50s most areas, but ranging low 50s far northwest to upper 50s far southeast. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 728 PM CDT Mon May 24 2021 Ceiling/visibility: Although a brief period of VFR ceiling could occur mainly within the first few hours this evening, and a more sustained period of VFR is likely during much of the latter half of the period (Tuesday mid-morning through afternoon), the majority of these first 12-15 hours overnight/early Tuesday morning should feature sub-VFR with even brief IFR not out out of the question. As for visibility, have maintained no worse than low-end VFR throughout, but any heavier storms this evening could obviously result in sub- VFR briefly, along with perhaps some light fog late tonight-early Tuesday. Precipitation/thunderstorms: Will continue with a 6-hour window of opportunity for thunderstorms right out of the gate (00-06Z), but with confidence in coverage still a bit on the lower side even at this very close range, have refrained from any prevailing mention and simply gone with "vicinity" (VCTS). Surface winds: With the obvious exception of any possible convective outflow this evening-overnight (which could briefly greatly increase speeds and result in erratic direction for up to a few hours), no major wind issues expected. This evening, southerly winds up to only around 10-15KT will be common. Late tonight into the day Tuesday, direction will gradually become more westerly behind a passing weak front, but speeds should largely only around 10KT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Pfannkuch AVIATION...Pfannkuch
Hazardous weather outlook, May 24, 7:01 PM CDT, 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 701 PM CDT Mon May 24 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 701 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Overnight. Thunderstorms remain possible anywhere in the outlook area at some point this evening and overnight. The entire area is under either a Marginal or Slight Risk for a few severe storms, with the main threats being hail up to around ping pong ball size, wind gusts to around 60 MPH and perhaps a brief tornado. It currently appears that the area of most concern for possible severe storms involves counties south of Interstate 80, including north central Kansas, and especially those counties also west of the Highway 281 corridor. The primary time frame of concern runs through around midnight, although a few stronger storms remain possible even late into the night, especially near and south of the Nebraska-Kansas border, where a secondary round of storms could flare up well after midnight. In addition, limited parts of the outlook area could receive heavy rainfall of at least 1 to 2 inches in a short time tonight, which could promote mainly minor, short-term flooding. Should this occur, it would be most favored near and especially south of the Nebraska-Kansas border. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Off and on thunderstorm chances remain in the forecast Tuesday morning through Thursday, and again this weekend, with some of the overall-highest storm chances currently focused Wednesday evening into early Thursday morning. As for severe storm chances, areas mainly southeast of a line from York to Red Cloud Nebraska, to Stockton Kansas are currently under a Marginal Risk on Tuesday, although this currently appears most valid for the possibility of a few strong to marginally- severe storms right away Tuesday morning, as the primary afternoon and evening severe storm threat could very well focus south and east of the outlook area altogether. The entire outlook area is then in a Slight Risk for severe storms for Wednesday evening and overnight, during which time heavy rain and localized flooding could also be a concern. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of possible hail, damaging wind gusts and localized flooding that might occur tonight. Although considered a lower probability, any possible tornadoes this evening should be reported immediately. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, May 24, 7:05 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
705 PM CDT Mon May 24 2021
NEZ060-072-250030-
Dawson NE-Gosper NE-
705 PM CDT Mon May 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GOSPER AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 21 miles southwest of Lexington, moving northeast at 30
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rural areas southwest of Lexington and Cozad .
LAT...LON 4087 10001 4077 9978 4059 9998 4070 9998
4070 10018
TIME...MOT...LOC 0003Z 217DEG 28KT 4064 10010
WeselySpecial weather statement, May 24, 7:24 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
724 PM CDT Mon May 24 2021
KSZ005-250100-
Phillips KS-
724 PM CDT Mon May 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHILLIPS COUNTY UNTIL 800
PM CDT...
At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Logan, or 12 miles southeast of Norton, moving
northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Prairie View around 735 PM CDT.
LAT...LON 3957 9963 3993 9963 4000 9954 4000 9941
3957 9919
TIME...MOT...LOC 0023Z 227DEG 35KT 3974 9969
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:24 PM CDT | Special Weather Statement | GID | Phillips | 36 min |
| May 24, 8:14 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.